So many medical problems, thyroid is but just one, treatment getting complicated advice?

hello, everyone, just after a little advice, but probably a lot of background first, to make this make sense.

I was diagnosed with hodgkin's lymphoma, the end of 2014, and due to start treatment the beginning of 2015. (the cancer is now in remission after chemotherapy and radiotherapy).

Anyhow; night before my staging scan for the cancer, I had a brain hemordige; whilst in hospital, after which, they did some blood testing, and finding low sodium, checked my hormones; inititally they diagnosed Addison's (adrenal problem), but on subsequent testing, found out I've got panhypopituitarism.

Now; back further in time, 1993, I suffered a major road traffic accident and head trauma; the one odd thing at the time was how little this had affected me, despite clearly doing a lot of dammage to my brain, it only caused one problem, which was to leave me blind; but I coped with being blind just fine.

Subsequent to the origional accident I had an hemoridge, in 1994; and now, it is theory that it was this hemoridge, which over time leaked some fluid, and crushed my pituitary gland out of existance.

however; I never had any symptoms of low pituitary hormones (nor the target hormones), until I got this random diagnosis following my second hemordige in January 2015.

I started on steroid replacement (unable to tollerate hydrocortisone, so ended up eventually on prednisolone circa 5 MG per day), then I had to have testosterone replaced, as I suddenly had low testosterone symptoms, whilst still undergoing the chemotherapy for the Hodgkin's.

After replacing the testosterone, they eventually got to my thyroid;

I was put on levothyroxin, and felt no improvement in any symptoms, (basically only fatigue; that could have of course been leftover fatigue from the chemotherapy).

I couldn't tollerate any brand of levothyroxin I tried, mercuary worked well for a while, but then eventually caused massive fatigue, plus constant diorrhea.

Acuvis, and wockhard, caused massive fatigue and diorrhea.

The final brand I tried, some time at the start of this year, was Teva; I took one tablet, and was paralised for several hours, and mentally confused and unable to function.

So I've not taken any now, for months; no seeming symptoms from not taking it; barely any fatigue, no hair loss, nails are fine, etc., etc.,

Also at the start of this year I began growth hormone replacement; this has made a huge differnce to my health; but only noticed the big improvement, once on the growth hormone, and having stopped the levothyroxin; at this point I had energy, was able to join the gym, do circuit training, leave the house every day (I coudln't normally leave the house whilst on levothyroxin, until late evening as I felt so ill on it).

So, I started GH; stopped levothyroxin; in five months I've lost 40 LB in weight, got a lot fitter, mentally my brain is near to how it was before all this hormonal problems started, and I can live a pretty normal life.

Then, I've been randomly diagnosed with an aortic aneurysm, plus ostioporosis, and have two wedge fractures in the spie (T10 and T12; these may be fractures dating back many years though; I'm trying to investigate this at the moment, with a view to sue the hospital if it turns out they never told me I had these fractures dating back to my origional accident in 1993).

So; now we want to get me back on thyroid meds; asides anyting else, I don't think the growth hormone can work as well as it should without thyroid hormone.

The Dr is saying; T3 only is an option, but she's unsure if its a good idea due to the heart problem as it might put extra pressure on the anneurysm.

now; the latest; she wants me to consider, re-trying to take levothyroxin; but instead o taking the tablets, straight; crushing them up and mixing with water?

So; finally sssome questions;

Will crushing the tablets up and mixing with water, then swallowing that (sounds aweful) make any differnce to the likelyhood of my getting the dredful intollerable sideeffects?

Second: something I've thought of; would it be worth trying night time dosing of the tablets, to see if that was able for my body to tollerate, and possibly trying this first, before her idea of crushing the tablets.?

Third; is she right about T3 potentially being a concern in light of the aortic anneurysm?

Forth; would NDT have a simular negative affect on the anneurysm as T3 has (given it contains both T3 and T4).

I see my life crumbling away, but I'm trying to do what I can, with the gym, losing weight, increased fitnes, more muscle to support the spine, etc; I just don't feel like I'm hypothyroid; but my bloods show I am: T3 and T4 are well below range, but oddly, my TSH since I stopped levo, seems to have just crept into normal range, which I find confusing, but consultant ignores.

(bloods I found, that my GP took; before I was ill, summer 2014);

Serum TSH level 0.65 miu/L [0.35 - 5.5]

Serum free T4 level 14.8 pmol/L [10 - 19.8]

(first bloods from start of 2015, no date on them)

TSH 0.25.

FT4 9.9

(28 July, 2015).

TSH 0.17.

FT4 11.9.

(don't have any bloods to hand, for when I was on levothyroxin, the following is after stopping taking them)

(march 2017)

Free T3 2.5 (low) (3.5 - 6.5)

Free T4 5.6 (low) (10 -19.8)

TSH 0.49 (0.35 - 5.5)

(most recent bloods)

26 June 2017

TSH: 0.43. (0.35 - 5.50).

FT4: 6.5 (10.0 - 19.8).

FT3: 2.6. (3.5 - 6.5).

IGF-1; 22.9. (16.3 - 39.3).

Plasma glucose: 4.1.

HBA1C (IFCC): 39.

1 Reply

oldestnewest
  • Welcome to the forum, 2Legs.

    As you have hypopituitarism your TSH should be completely ignored and FT4 and FT3 are the results which should be used. Yours are both considerably below range indicating you are profoundly hypothyroid and need replacement.

    I can't see why crushing Levothyroxine in water would improve the adverse symptoms you experienced. Your GP could prescribe liquid Levothyroxine which wouldn't have the fillers the tablets have which are likely to be causing the adverse effects.

    It is possible that you are intolerant to any form of Levothyroxine in which case your GP should prescribe Liothyronine (T3). T3 can raise heart rate and pulse a little an hour or two after ingestion so it is usual to spread it over 2 or 3 doses to even out the peaks.

    Liothyronine is 3 x more potent than Levothyroxine. I don't see why an equivalent dose of Liothyronine spread throughout the day should be any more concerning than taking Levothyroxine if you could tolerate it. Your doctors should bear in mind than not treating overt hypothyroidism will eventually cause multiple organ damage which may not be reversible.

You may also like...